Hair Loss and Birth Control: What You Should Know

birth control

There are many birth control methods, but at least 9.7 million American women have, at some point, taken oral contraceptives. Oral contraceptives, or “the pill”, are one of the most popular ways to prevent pregnancy, but they’re not without side effects. Those effects sometimes include hair loss. We look at why the pill can affect your hair and what you can do about it.

The Science Behind the Pill

Oral contraceptives work by providing synthetic versions of hormones naturally found in the human body. Some contain synthetic versions of progesterone and others contain this plus a boost of synthetic estrogen. Manipulating the level of hormones encourages changes in the uterus lining and cervical mucus. Both these changes discourage the fertilization of an egg.

Potential Side Effects

As you’d imagine, artificially changing the hormone levels in your body is not free from consequences. Many women may have very mild symptoms, but most will report at least one of the following:

Lower libido

Sore breasts

Weight fluctuation

Low mood

Hair loss

Why Birth Control Can Cause Hair Loss

The hormones in birth control pills are also linked to hair growth. Every strand of hair should grow for a long time–anywhere between two and seven years. There then follows a transition stage and a resting stage, during which hair naturally sheds. You should normally shed 100 or fewer hairs a day, but if your hair is skipping to the resting phase too quickly, additional hair will fall out and can lead to hair thinning.

The hormones in birth control pills can do just that. That’s why so many women find their hair thinner or more prone to breakage soon after starting on oral contraceptives.

What You Can Do

For most people, adjusting to the hormonal changes caused by the pill is temporary. After a few weeks on oral contraceptives, your body gets used to the new levels of hormones and your hair growth cycle may return to normal.

You may also find that if you come off the pill, your hair may thicken and hair loss may decrease. If you have other side effects as well, you may want to consider adjusting your birth control plan. If you’re worried about hair loss but aren’t yet taking oral contraceptives, check your family history. You’re far more likely to suffer from hair loss if it runs in the family.

In some instances, hair loss may be due to other factors such as stress, illness or other hormonal imbalances. Talk to a professional at Custom Hair Tampa Bay, about the right support to keep you feeling confident and happy with your hair. To find a location near you click here.

Photo Credit: Anqa Via Pixabay

Sources

https://www.cdc.gov/nchs/data/nhsr/nhsr086.pdf

Leave a Reply

Your email address will not be published. Required fields are marked *